Alert archive / Kansas / Special Weather Statements in 2021

Special Weather Statement, NWS Topeka, KS

July 15, 2021Republic County, Kansas

NWS Topeka, KS issued this special weather statement at Jul 15, 2021, 3:28 PM CDT for Republic County, Kansas. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 15, 2021, 3:28 PM CDT (20:28 UTC)
Expired
Jul 15, 2021, 4:00 PM CDT
In force
32 min
Issued by
NWS Topeka, KS

County Republic County, KS

The radar

The Grand Island radar (KUEX), 77 km from the middle of the area, began a volume at 20:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 8.5 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2021-07-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 443 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2021-07-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 93 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
443 J/kg
Mixed-layer CIN
-74 J/kg
Mixed-layer LCL
676 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
93 m²/s²
0-3 km storm-relative helicity
112 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.6

Open this sounding in Storm Lab

The text

As transmitted.

046 
WWUS83 KTOP 152028
SPSTOP

Special Weather Statement
National Weather Service Topeka KS
328 PM CDT Thu Jul 15 2021
 
KSZ008-152100-
Republic-
328 PM CDT Thu Jul 15 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN REPUBLIC COUNTY UNTIL
400 PM CDT...

At 324 PM CDT, Doppler Radar was tracking a thunderstorm that is 
capable of producing a funnel cloud. Current conditions make it 
unlikely that any funnel cloud will lower to the ground or do any 
damage. However, people should remain alert and move to a safe place 
if a funnel cloud approaches. Please report funnel clouds to the 
National Weather Service.

Locations impacted include...
Republic and Munden. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4000 9746 3991 9741 3982 9788 3998 9793
      4000 9793
TIME...MOT...LOC 2024Z 239DEG 13KT 3996 9767 

$$

Teefey

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this special weather statement went out at Jul 15, 12:44 PM CDT, 2 hours 44 minutes earlier.

Area forecast discussion, Jul 15, 12:44 PM CDT, 2 hours 44 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
1244 PM CDT Thu Jul 15 2021

...Update to aviation forecast discussion...

.DISCUSSION...
Issued at 335 AM CDT Thu Jul 15 2021

08Z water vapor imagery and profiler data shows a low amplitude
trough over the central plains with one or two convectively
induced vort maximum likely within the trough. Surface obs show
the low level moisture has spread back to the west along an
inverted surface trough that extends from a surface low over
southwest KS across northern MO.

The main concern for today remains the potential for heavy rainfall
and flash flooding. We have already seen thunderstorms producing
heavy rainfall with rates up to 3 inches per hour. Models show
precipital water values remaining just over two inches across east
central KS while the deep layer flow remains somewhat parallel to
the weak surface trough bisecting the forecast area. So there
remains the potential for slow moving storms tracking over the same
areas as we've already seen this morning. Because of this have
issued a flash flood watch through this evening. As for severe
thunderstorms with hail and wind, models have tended to shift the
axis of higher CAPE to the southeast where there may be more
heating. Meanwhile the deep layer shear remains marginal with 0-6KM
shear values of 20KT to 30KT. Perhaps the bigger uncertainty is
whether this morning's convection holds together and persists into
the daytime hours or will there be redevelopment later today. The
CAMs do not appear to be handling the current convection very well,
and try to show storms redeveloping by early afternoon. With the low
level jet likely feeding high theta-e air into the convective
complex, think it may be able to hang together for a little while.
This may cause more cloud cover and less heating for east central KS
and lowering the risk for severe storms. So while there may be an
isolated storm with some hail and wind, the heavy rain looks to be
the main concern. Highs today are expected to be limited by the
clouds and rain with readings generally in the lower 80s. The upper
trough is progged to slowly push east and south this evening with
not a whole lot of scouring of the moisture. So have some decent
POPs over east central KS through the evening hours. Lows tonight
are forecast to be in the mid and upper 60s with possible stratus
lingering overnight holding temps a little warmer than they otherwise
would be.

For Friday through Monday, northwest to north flow is progged to
persist with some possible disturbances moving through the area.
Moisture may not be as good but with the energy there could be
scattered shower activity so have some chance POPs persisting. Temps
through the middle of next week look to remain mild as surface
ridging continues to nose into northeast KS and the upper ridge
remaining over the west. Temps are likely to trend warmer towards
the end of next week as models indicate this upper ridge propagating
to the east. Tuesday and Wednesday look to be mainly dry with the
deeper moisture pushed to the south and no obvious shortwaves
progged to impact the area.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1244 PM CDT Thu Jul 15 2021

Terminals may remain on the northern edge of the main area of
precipitation as it moves ENE over the next several hours but
did keep a tempo for some precip for a few hours. Cigs may be able
to rise to VFR outside of the precip for a few hours but
deteriorating conditions are expected overnight in light winds and
a wet boundary layer.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch until 10 PM CDT this evening for KSZ021>024-
026-035>040-054>056-058-059.

&&

DISCUSSION...Wolters
AVIATION...65
Hazardous weather outlook, Jul 15, 4:28 AM CDT, 11 hours before
Hazardous Weather Outlook
National Weather Service Topeka KS
428 AM CDT Thu Jul 15 2021

KSZ008>012-020>024-026-034>040-054>056-058-059-160930-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
428 AM CDT Thu Jul 15 2021

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...Today and Tonight.

Thunderstorms with very heavy rainfall are likely today. These
storms may tend to move slowly over the same areas producing
several inches of rainfall in a short period of time. Because of
this a flash flood watch has been posted for parts of north
central and northeast Kansas and all of east central Kansas
through this evening. The thunderstorms may also be strong enough
to produce some hail and wind near severe levels. Although this
potential appears to be limited to areas south of Interstate 35.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report rainfall amounts over one inch
to the National Weather Service in Topeka.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

Wolters

In the hours before

Special weather statement, Jul 15, 3:28 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Topeka KS
328 PM CDT Thu Jul 15 2021

KSZ008-152100-
Republic-
328 PM CDT Thu Jul 15 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN REPUBLIC COUNTY UNTIL
400 PM CDT...

At 324 PM CDT, Doppler Radar was tracking a thunderstorm that is
capable of producing a funnel cloud. Current conditions make it
unlikely that any funnel cloud will lower to the ground or do any
damage. However, people should remain alert and move to a safe place
if a funnel cloud approaches. Please report funnel clouds to the
National Weather Service.

Locations impacted include...
Republic and Munden.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4000 9746 3991 9741 3982 9788 3998 9793
      4000 9793
TIME...MOT...LOC 2024Z 239DEG 13KT 3996 9767

Teefey

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 15, 12:20 AM CDTAreal Flood AdvisoryTOPClay, Cloud, Ottawa, Riley4 hr
Jul 15, 12:33 AM CDTFlash Flood WarningTOPClay, Cloud, Riley3 hr
Jul 15, 2:19 AM CDTFlash Flood WarningTOPClay, Dickinson, Geary, Pottawatomie, Riley4 hr
Jul 15, 3:27 AM CDTAreal Flood WarningTOPClay, Cloud, Riley6 hr
Jul 15, 3:31 AM CDTFlash Flood WatchTOPAnderson, Clay, Coffey, Dickinson, Douglas, Franklin and 10 more16 hr
Jul 15, 3:46 AM CDTAreal Flood AdvisoryTOPDickinson, Geary, Morris, Wabaunsee4 hr
Jul 15, 6:08 AM CDTAreal Flood WarningTOPClay, Dickinson, Geary, Pottawatomie, Riley3 hr
Jul 15, 7:34 AM CDTRiver Flood WarningTOPRiley15 hr
Jul 15, 9:05 AM CDTFlash Flood WarningTOPClay, Geary, Riley4 hr
Jul 15, 9:53 AM CDTAreal Flood AdvisoryTOPPottawatomie, Riley3 hr
Jul 15, 4:06 PM CDTSpecial Weather StatementTOPRepublic24 min
Jul 15, 4:48 PM CDTSevere Thunderstorm WarningTOPRepublic27 min
Jul 15, 4:54 PM CDTSpecial Weather StatementTOPCloud36 min

Nearby

Special Weather Statements in Kansas, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.